Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
149 Doctors are Online

Can a ferritin level of 17 cause headaches, weak muscles and dizziness?

User rating for this question
Very Good
Answered by

Practicing since : 2002
Answered : 2395 Questions
Can a Ferritin level of 17 cause low iron symptoms such as headaches, weak muscles, and dizziness?
Posted Fri, 31 Aug 2012 in Blood Disorders
Answered by Dr. Robert Galamaga 1 hour later
Hello and thank you for submitting your question.

Your question is a very good one and I will work on providing you with some information.

A ferritin level of 17 indicates that you have a low total body iron store.

I would also be interested to know what you're complete blood count shows. I would guess that you might have a low hemoglobin as well.

The laboratory value that you have given so far suggests that you have what we call iron deficiency

Iron deficiency can cause a multitude of symptoms including all of those which you have mentioned.

At this point it would be necessary to try to find out why your iron level is low. This would likely include a visit with a gastroenterologist for a possible colonoscopy as well as upper endoscopy. It could possibly just be related to your diet but a colonoscopy would still be necessary to make sure there is no gastrointestinal bleeding going on.

I suspect that with iron supplementation you will slowly feel better over the next 3 to 6 months.

Thanks again for somebody your question. I am available if you have additional concerns or if you would like to share the other laboratory values that might be associated with your most recent laboratory visit.


Dr. Robert
Above answer was peer-reviewed by
Follow-up: Can a ferritin level of 17 cause headaches, weak muscles and dizziness? 30 minutes later
Thank you very much for the answer, as for my hemoglobin it is 12.5, also I have very heavy menstrual periods.
Answered by Dr. Robert Galamaga 18 hours later
Hello again,

Your hemoglobin is not extremely low but the low iron might be giving you your symptoms. I would recommend you start supplementation and see how you feel in about three or four weeks. The heavy menstrual periods are the most likely cause of the low iron. If this continues or if it gets worse you might need to consider a hysterectomy.


Dr Robert
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Lab Tests
Medical Topics

The user accepted the expert's answer

Ask a Hematologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor